This is how I watched my alcoholic friend progress. For some reason he was addicted to alcohol, mostly beer vodka. He was also a type 2 diabetic but they took him off his meds back them because apparently he didn't need to take them anymore. Everytime he would drink vodka he would throw up several days later but just associated this with drinking and kept drinking. The first hospital visit was also 5 years ago, because his legs were terribly swollen and he just didn't feel good. After a week in the hospital he was discharged. But he still could not stop the drinking and it was about the only thing we fought about because he would get mean and abusive.
This past January was the beginning of the end. His thinking would often be confused and he would say things that didn'tmake much sense. One night he felt terrible and threw up thick globs of blood. This is the result of broken veins in his stomach and esophagus, called ascites and verices. I said ok, either I'm taking you to the hospital or calling 911, it's your choice, so I took him. He was in a bad way and they took him right in. His skin was very yellowish and so were the whites of his eyes. His legs and feet swelled and looked like those of an elephant. He was put into a medical coma for a week because he kept fighting to get out, to the point where they had to restrain him. He was brought out of that the 2nd week and after 3 weeks, he was discharged. The doctors told him his liver was at the end stage of cirrhosis. He was sent home with these medications: Pantoprazole (protonix), Furosemide (lasix), Xifaxan (rifaximin), Spironolactone (aldactone), Nadolol (cogard), and Lactulose. A nurse came to the house twice a week to check a couple of bedsores, and a physical therapist also came out twice a week. The swelling eventually went down, but then he began to atrophy and needed a walker or a cane to walk.
We went to a liver specialist to see about a transplant and he said no, he was not eligible because he would not survive the operation. I was willing to be a donor but by that time it was just too late. I thought he was doing well on the medications, but one day he was just utterly confused and felt very sick, so I took him back to the hospital. For some reason his ammonia level shot way up to 229 (it should be around 35). Another week in the hospital. Then I brought him home and called his family, who flew down to be here. He was my roommate/significant other but they wouldn't tell me a thing because we weren't related). His family gave them permission to tell me everything.
I brought him home just as his mother arrived to be with him here and that was on April 2. Thank goodness, because we all had 3 happy days together. 4th day he woke up and could barely walk and didn't know the day, the time, or anything else. He talked but it made no sense whatsoever. This time I called 911. Again, his ammonia level shot way up to 249. By this time he was unable to breathe on his on and was on a ventilator for a week, fed through tubes, and had a couple of blood transfusions. He needed 24/7 care and we made the decision to take him to the hospice, where he has been to this day. They have him on a catheter. They kept him comfortable and out of pain but even without the meds he could hardly move and mostly slept. He was barely able to mumble a few words to me. After the second week in the hospice he could no longer swallow so he could no longer take his pills.
Now we are on the third week of him being at the hospice and any day, hour, or minute he will be gone. He is unable to wake up now but they say he can hear, as that is the last thing to go. He can barely squeeze my hand. This is very heartbreaking for all of us involved, he is only 52. Now is is in a coma like state of being and has a lot of congestion. The way they described it is that he is "between worlds". He hasn't had food for 5 days because he can't swallow it. If he tries, it just goes into his lungs and it gags him. He is not even strong enough to spit it up. They suction is from his mouth but it is mostly in his chest. So that is how it goes….
Well I take that back a little about the kidneys… he didn't drink much water, it was always beer, or gatorade, just not much water. That I'm sure didn't help his liver much. His urine was like a red orange color, the doctor told me that was the blood in it. But since none of this outwardly caused him any distress he didn't think much of it. I wish you the very best and will say prayers, and please don't skip any medications you might be taking. Not that you would, but I am going through a very difficult time and know that you may be too.
The Following User Says Thank You to Sher_A For This Useful Post: cargiv999 (04-29-2012)
I am sad for you that you are losing your friend. I know he appreciates all you have done and that you are by his side. I've heard that even if he appears to be not conscious or awake, that he might possibly be able to hear your voice. That might be important to both of you. Thank you. Prayer are coming your way for you and your friend. Blessings to you.